Limiting Cases of Subdiffusion


We study the limiting cases with respect to the order of the time derivative of a time fractional diffusion equation (TFDE), equipped with the zero initial condition and the Dirichlet boundary condition, in a subdiffusive case, i.e. the order of the time derivative is 0<α<1.

The properties of the fractional time derivative allow us to view (TFDE) as a reasonable interpolation of the usual diffusion equation and a Helmholz equation.

We use the double layer approach to reduce (TFDE) to a corresponding Volterra integral equation of the second kind. Then, using the well-known results of functional analysis, we show that the unique continuous solution of (TFDE) converges to the unique continuous solution of the diffusion equation as α tends to the upper limit, whereas the lower limit is more involved. Therefore, in this sense (TFDE) is more likely to be a parabolic type equation rather than being of elliptic type.


Diffusion Equation Fundamental Solution Heat Equation Boundary Integral Equation Fractional Differential Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [EiKo04]
    Eidelman, S.D., Kochubei, A.N.: Cauchy problem for fractional diffusion equations. J. Differential Equations, 199, 211–255 (2004). MathSciNetMATHCrossRefGoogle Scholar
  2. [Ke09]
    Kemppainen, J.: Properties of the single layer potential for the time fractional diffusion equation. Journal of Integral Equations and Applications (to appear). Google Scholar
  3. [Ke10]
    Kemppainen, J.: Existence and uniqueness of the solution for a time-fractional diffusion equation (submitted for publication). Google Scholar
  4. [KiSa04]
    Kilbas, A.A., Saigo, M.: H-transforms: Theory and Applications, CRC Press, LLC (2004). MATHCrossRefGoogle Scholar
  5. [Kr99]
    Kress, R.: Linear Integral Equations, Second edition, Springer-Verlag Inc., New York (1999). MATHGoogle Scholar
  6. [McL00]
    McLean, W.: Strongly Elliptic Systems and Boundary Integral Equations, Cambridge University Press, USA (2000). MATHGoogle Scholar
  7. [Po99]
    Podlubny, I.: Fractional Differential Equations, Academic Press, San Diego, California (1999). MATHGoogle Scholar
  8. [PrBrMa90]
    Prudnikov, A.P., Brychkov, Y.A., Marichev, O.I.: Integrals and Series, vol. 3. More Special Functions, Overseas Publishers Association, Amsterdam (1990). Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.University of OuluOuluFinland

Personalised recommendations